Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 230, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2005, 8:09 PM CDT for Jackson County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2005, 8:09 PM CDT (01:09 UTC)
- Expired
- Jun 29, 2005, 8:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Jackson County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:45 PM CDT | HAIL 1 | 2 S Alpha, MN | BROKE RAIN GAUGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2111 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 18.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 300110 SVRFSD MNC063-300145- /O.NEW.KFSD.SV.W.0230.050630T0109Z-050630T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 809 PM CDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 845 PM CDT * AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12 MILES SOUTH OF ALPHA...OR ABOUT 9 MILES NORTHEAST OF SPIRIT LAKE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALPHA AROUND 820 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA. LAT...LON 4350 9508 4351 9486 4356 9486 4370 9486 $$ SCHUMACHER
1 follow-up statement
000
WWUS53 KFSD 300125
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT WED JUN 29 2005
MNC063-300145-
/O.CON.KFSD.SV.W.0230.000000T0000Z-050630T0145Z/
JACKSON MN-
824 PM CDT WED JUN 29 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
SOUTHEAST JACKSON COUNTY...
AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF JACKSON...MOVING
NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JACKSON AROUND 835 PM CDT
ALPHA AROUND 845 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.
LAT...LON 4350 9519 4351 9486 4356 9486 4370 9486
4364 9516
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:43 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 29, 3:43 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 343 PM CDT WED JUN 29 2005 .DISCUSSION... SYSTEM SLOWDOWNS THRU DAY MEANT LITTLE TIME TO ADJUST THAT WHICH IS NOT IMPORTANT TODAY. COLD FRONT CURRENTLY LOOKS TO BE NEAR HURON AND CONTINUING TO PUSH SLOWLY ACROSS THE CWA. THE MAJORITY OF THE AREA HAS SEEN FAIR TO PARTLY CLOUDY SKIES THIS AFTERNOON...WITH THE EXCEPTION OF FAR EASTERN ZONES WHICH HAVE BEEN PLAGUED BY SCATTERED SHOWERS THROUGH MUCH OF THE DAY. PROBLEM OF THE AFTERNOON IS WHETHER WE CAN GET CONVECTION GOING TO ANY GREAT DEGREE...AND WHETHER IT WILL BECOME SEVERE. STRONG CAP IN PLACE OVER MOST OF THE CWA...AND TEMPERATURES MUST GET INTO THE LOW TO MID 90S FOR THIS TO OCCUR. TEMPS ARE CURRENTLY NEARING 90 IN THE YANKTON AND SIOUX CITY AREA...BUT ONLY IN THE LOW TO MID 80S OVER THE REMAINDER OF THE REGION. IF WE CAN BREAK THE CAP...CONVECTIVE PARAMETERS ARE VERY DESIRABLE FOR SEVERE WEATHER TO OCCUR. MAIN THREAT CONTINUES TO LOOK TO BE DAMAGING WINDS AND LARGE HAIL...WITH ISOLATED TORNADOES MOST LIKELY IN THE FAR NORTHEASTERN ZONES. ANY CONVECTION THAT DOES OCCUR SHOULD TAPER OFF FROM WEST TO EAST AND PRETTY MUCH BE OUT OF THE CWA BY 03Z. AFTER TONIGHT...ABOUT 3 PERIODS OF FAIRLY QUIET WEATHER. SUBSIDENT QUADRANT OF UPR LOW OVR SWRN ONTARIO WL BRING FOR WELL MIXED DAY THU...WITH SC OVER MUCH OF THE CWA. A BREEZY TO WINDY DAY FOR SURE...BUT SHUD REAMIN BELOW WIND ADVISORY CRITERIA WITH WINDS IN MIXED LAYER ONLY MAXING RIGHT UP AGAINST THE LOWER BOUND. SOME CONCERN THAT NOT KEEPING TEMPS COOL ENOUGH BASED ON UPSTREAM CONDITIONS TDA. NAM SOUNDINGS WHICH ARE LIKELY TOO WARM AT LOW LVLS...GIVE A FAIR AREA OF LOW TOPPED POSITIVE AREA...SUGGESTIVE OF SHORT SHOWERS DURING THE AFTN ACRS SW MN. HOWEVER...REAL LACK OF ANY DYNAMICAL SUPPORT FOR LIFT...AND IN FACT VERY SUBSIDENT... SO WL PUT BELIEF IN SUBSIDENCE TO KEEP THINGS IN CHECK. WND DIMINISHES FAIRLY QUICKLY ON THU NIGHT...AND WL SEE CLDS DECREASE. DRY SURGE...CLEARING...AND DIMINISHING WNDS WL TAKE LOWS WELL BELOW NORMAL THRU NRN CWA...TEMPERED A BIT S. SFC RIDGE SLOW TO MOVE OFF AND WL KEEP NLY FLOW GOING A WHILE IN E...SO NUDGING TMPS DOWN. DEVELOPMENT FRI NIGHT ON LEADING EDGE OF STEEP LAPSE RATES ASSOCIATED WITH MID LVL CAP SPREADING OFF HIGH PLAINS. COVERAGE SHUD INCREASE THRU THE NIGHT AS LLJ INCREASES AND CONVERGENCE/ISENTROPIC LIFT ENHANCES TOWARD I29 AFT 06Z. THIS ACTIVITY SHUD DIE ITS LONELY DEATH AS LLJ WKNS AND CAP STRENGTHENS ON SAT. SOME INDICATION THAT WK WAVE WL COME ACRS SAT NIGHT...ENHANCING THREAT FOR CONVECTION ESPLY ACRS NRN CWA WHERE CAP WKR. WITH DEVELOPING LLJ...NO REASON NOT TO KEEP LOWS FAIRLY WARM SAT NIGHT. IN THE EXTENDED RANGE FROM SUN THRU WED...LOOKS LIKE A SLIGHT WWRD RETROGRESSION OF MEAN RIDGE ADVERTISED BY MOST...BUT IN GENERAL A BROAD FLAT RIDGE THRU CNTRL US...TRAVERSED BY VARIOUS WAVES WITH TIMING AS USUAL A BIG QUESTION. PATTERN ITSELF IS ONE THAT WOULD TEND TOWARD THE CLIMATOLOGICALLY NOCTURNAL. OPERATIONAL GFS REPRESENTS A FAIRLY AMPLIFIED/PROGRESSIVE OUTLIER AT THE START OF THE EXTENDED...SO SHOWING FAVOR MORE TOWARD ECMWF/UK THAT HOLD BACK DEEPER TROUGHING TOWARD W COAST AND PUSH IN MIDWEEK TO FLATTEN RIDGE. FOR SUNDAY...WL BE DEALING WITH ANY LINGERING NOCTURNAL STORMS AT START OF PD WITH LLJ VEERED THRU SW MN AND NW IA. FRONTAL BNDRY WL CROSS CWA DURING DAY...REACHING FAR SE IN THE EVNG...TAKING SLIGHTLY SLOWER SLN. WARMING TMPS ALFT ON HEELS OF EARLIER CONVECTION SHUD SUBDUE THINGS FOR A WHILE...BUT ENOUGH DYNAMICS APPEAR TO INTERACT BY LATE DAY TO IGNITE NEW ROUND OF STORMS ALG BNDRY IN FAR SERN SD/NW IA/SW MN...WHICH WL CLEAR NW IA DURING THE EVNG. COOLER DRIER AIR FILTERS IN FROM NORTH ON MONDAY FOR WHAT SHUD BE A PLEASANT INDEPENDENCE DAY. ECMWF IS A BIT QUICKER REESTABLISHING RETURN FLOW AS A COUPLE OF VERY SMALL WAVE SCOOT QUICKLY INTO PLAINS MON NIGHT AND TUE AFTN. HOWEVER...HAVE SOME DOUBTS AS TO TIMING...AND WL ASSUME LARGER SCALE TROUGH WL KEEP LLJ FOCUSED FARTHER W INITIALLY MON NIGHT INTO EARLY TUE...AND WL NEED MORE TIME FOR MID LVL BNDRY TO MOVE BACK INTO THE IMMEDIATE AREA TO FOCUS PCPN THREAT. THEREFORE...WL KEEP MON NIGHT AND TUE DRY FOR NOW...BUT MAY NEED TO LOOK AT ADDING INTO TUE. DID INTRODUCE TUE NIGHT WITH EVENTUAL APPROACH OF LARGE SCALE TROUGHING IN ECMWF/UKMET...WHICH SEEMS TO LAY OUT A BOUNDARY TO WORK WITH FOR PCPN EVEN WED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JM/CHAPMAN
Hazardous weather outlook, Jun 29, 11:12 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT WED JUN 29 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM AREAS EAST OF THE JAMES RIVER TO NEAR INTERSTATE 29 FROM 2 PM TO 5PM. THE MAIN THREATS IN THE AREA WILL BE NICKEL SIZE HAIL AND WINDS TO 60 MPH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN AREAS EAST OF INTERSTATE 29 FROM 3 PM TO 6PM. THESE STORMS WILL BE CAPABLE OF HAIL TO THE SIZE OF QUARTERS AND WINDS TO 75 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE IN SOUTHWESTERN MINNESOTA AND PORTIONS OF NORTHWESTERN IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM IN AREAS EAST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 29, 6:49 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
649 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TORNADO 9 E MARSHALL 44.45N 95.61W
06/29/2005 LYON MN LAW ENFORCEMENT
0624 PM TORNADO 7 NW WINDOM 43.94N 95.22W
06/29/2005 COTTONWOOD MN NWS EMPLOYEE
TORNADO HIT FARMSTEAD
&&
BRLocal storm report, Jun 29, 6:53 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TORNADO 7 SW JEFFERS 43.98N 95.30W
06/29/2005 COTTONWOOD MN NWS EMPLOYEE
&&
BRLocal storm report, Jun 29, 7:02 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 2 S JEFFERS 44.03N 95.20W
06/29/2005 COTTONWOOD MN TRAINED SPOTTER
&&
BRLocal storm report, Jun 29, 7:04 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 NE DELFT 44.02N 95.05W
06/29/2005 1.00 INCH COTTONWOOD MN PUBLIC
&&
BRLocal storm report, Jun 29, 7:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 NE DELFT 44.02N 95.05W
06/29/2005 1.75 INCH COTTONWOOD MN PUBLIC
0752 PM HAIL ALPHA 43.64N 94.87W
06/29/2005 1.00 INCH JACKSON MN AMATEUR RADIO
&&
BRLocal storm report, Jun 29, 8:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
801 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL ALPHA 43.64N 94.87W
06/29/2005 1.00 INCH JACKSON MN TRAINED SPOTTER
&&
BRThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:37 PM CDT | Tornado Warning | FSD | Jackson | 23 min |
| Jun 29, 8:39 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 21 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.